Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 4, 2004, 2:18 AM CST for Martin County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2004, 2:18 AM CST (08:18 UTC)
- Expired
- Mar 4, 2004, 2:45 AM CST
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 2:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS54 KMAF 040818
SVRMAF
TXC317-040845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 AM CST THU MAR 4 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARTIN COUNTY IN WEST TEXAS
* UNTIL 245 AM CST
* AT 218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 13 MILES SOUTH OF BROWN...OR ABOUT 8 MILES
NORTH OF STANTON...MOVING NORTH AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
BROWN
HAIL TO THE SIZE OF PENNIES CAN BE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3224 10169 3224 10178 3223 10180 3224 10182
3252 10182 3251 10169
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:25 PM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Mar 3, 10:25 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM CST WED MAR 3 2004
.UPDATE...
LINE OF CONVECTION FIRING GENERALLY ALONG A LINE FM SEMINOLE TO FST
AT 04Z...MOVG RAPIDLY N. SOME STORMS SHOWING 3-BODY SCATTER AT ALL
TILTS...AND WILL UPDATE TO INCLUDE WATCH INFO AND TO EMPHASIZE HAIL
THREAT. SEE SWOMCD/SWODY1 FOR MORE DETAILS.
&&
.PREV DISCUSSION...
THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE
PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST
THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW
MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE
LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A
FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO
WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE
INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE
STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY.
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE
RAISED ACROSS THE AREA.
UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN
TO THE EAST AND HEAD OVER THE AREA TOMORROW. WILL HOLD ON TO CHANCE
POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA. PRECIPITATION
SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON
THURSDAY. MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH
DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN
AREAS TOMORROW. WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE
SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA. 40+ KT WINDS
AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG
MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A
HIGH WIND WATCH. EXPECT WINDS TO REALLY START INCREASING BETWEEN
10AM AND NOON OVER THE GUADALUPE MOUNTAINS. WINDS ARE ALSO GOING TO
BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR
TOMORROW. WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS.
WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD
BLOWING DUST FOR TOMORROW. ALTHOUGH THERE COULD BE SOME LOCAL AREAS
OF REDUCED VISIBILITY DUE TO DUST. ANOTHER TROUGH WILL SWING
THROUGH QUICKLY ON FRIDAY. WE SHOULD BE FAIRLY DRY SO WE WILL JUST
ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF
COUNTIES.
BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK.
THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL
TEMPERATURES. A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY. A COLD FRONT IS SHOWN MOVING
THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR
SUNDAY AND MONDAY. MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL
NOT BE DRIVING THEM DOWN TOO FAR JUST YET. AND WITH ENERGY WELL OFF
TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 08Z TXZ045>048-050>053-058>063-
067>070-075.
NM...SEVERE THUNDERSTORM WATCH UNTIL 08Z NMZ029-033>034.
&&
12/44Hazardous weather outlook, Mar 3, 3:00 PM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CST WED MAR 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CST (200 PM MST) WED MAR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON... PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45 TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.
In the hours before
Special weather statement, Mar 3, 9:03 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CST WED MAR 3 2004 NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES- GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON- WARD-WINKLER- 903 PM CST (803 PM MST) WED MAR 3 2004 ...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO... SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST (100 AM MST). IN SOUTHWEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN... REEVES...SCURRY...UPTON...WARD...AND WINKLER IN SOUTHEAST NEW MEXICO... LEA 44
Local storm report, Mar 3, 11:50 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1150 PM CST WED MAR 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL CARLSBAD 32.40N 104.24W
03/03/2004 0.75 INCH EDDY NM TRAINED SPOTTER
&&
RFSpecial weather statement, Mar 4, 2:10 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 AM CST THU MAR 4 2004 NMZ028-029-033-034-TXZ045>048-050>053-058>062-067-041300- ANDREWS-BORDEN-CENTRAL LEA COUNTY-DAWSON-ECTOR-EDDY COUNTY PLAINS- GAINES-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-WARD- WINKLER- 210 AM CST (110 AM MST) THU MAR 4 2004 ...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO... SEVERE THUNDERSTORM WATCH NUMBER 18 IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 700 AM CST (600 AM MST). IN SOUTHWEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...HOWARD...LOVING... MARTIN...MIDLAND...MITCHELL...REEVES...SCURRY...WARD...AND WINKLER IN SOUTHEAST NEW MEXICO... EDDY...LEA
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:00 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 45 min |
| Mar 4, 1:58 AM CST | Severe Thunderstorm Warning | MAF | Midland | 32 min |
| Mar 4, 4:38 AM CST | Severe Thunderstorm Warning | MAF | Upton | 52 min |
| Mar 4, 4:44 AM CST | Severe Thunderstorm Warning | MAF | Dawson | 46 min |
| Mar 4, 4:50 AM CST | Severe Thunderstorm Warning | MAF | Dawson | 40 min |
| Mar 4, 4:56 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 49 min |
| Mar 4, 5:40 AM CST | Severe Thunderstorm Warning | MAF | Howard | 35 min |
| Mar 4, 6:08 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 32 min |
| Mar 4, 6:12 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 28 min |
| Mar 4, 6:31 AM CST | Severe Thunderstorm Warning | MAF | Scurry | 44 min |
| Mar 4, 6:34 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| Mar 4, 6:43 AM CST | Severe Thunderstorm Warning | MAF | Midland | 32 min |
| Mar 4, 6:55 AM CST | Severe Thunderstorm Warning | MAF | Howard | 35 min |
| Mar 4, 7:24 AM CST | Severe Thunderstorm Warning | MAF | Martin | 36 min |
| Mar 4, 7:33 AM CST | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 57 min |
| Mar 4, 7:53 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 52 min |
| Mar 4, 7:58 AM CST | Severe Thunderstorm Warning | MAF | Midland | 47 min |
| Mar 4, 8:23 AM CST | Severe Thunderstorm Warning | MAF | Howard, Martin | 52 min |
| Mar 4, 8:43 AM CST | Severe Thunderstorm Warning | MAF | Upton | 47 min |
| Mar 4, 8:53 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 67 min |
| Mar 4, 9:12 AM CST | Severe Thunderstorm Warning | MAF | Borden | 48 min |
| Mar 4, 9:16 AM CST | Tornado Warning | MAF | Glasscock | 44 min |
| Mar 4, 9:18 AM CST | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| Mar 4, 9:41 AM CST | Severe Thunderstorm Warning | MAF | Borden | 19 min |
| Mar 4, 9:52 AM CST | Severe Thunderstorm Warning | MAF | Howard | 38 min |
| Mar 4, 10:18 AM CST | Severe Thunderstorm Warning | MAF | Mitchell | 57 min |
| Mar 4, 10:28 AM CST | Flash Flood Warning | MAF | Howard | 3 hr |
| Mar 4, 10:38 AM CST | Flash Flood Warning | MAF | Scurry | 3 hr |
| Mar 4, 10:41 AM CST | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.